Alert archive / Hawaii / Wind Advisories in 2015
Wind Advisory 12, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 28, 2015, 3:12 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2015, 3:12 PM HST (01:12 UTC)
- Expired
- Mar 1, 2015, 3:34 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
752 WWHW70 PHFO 010112 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 312 PM HST SAT FEB 28 2015 ...WIND ADVISORY FOR BIG ISLAND SUMMITS... .STRONG WINDS ALOFT ASSOCIATED WITH AN UPPER LEVEL TROUGH NORTHWEST OF THE STATE WILL PRODUCE ADVISORY LEVEL WIND SPEEDS ON THE BIG ISLAND SUMMITS THROUGH SUNDAY. HIZ028-011415- /O.NEW.PHFO.WI.Y.0012.150301T0112Z-150302T0400Z/ BIG ISLAND SUMMITS- 312 PM HST SAT FEB 28 2015 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. * WINDS...WEST 30 TO 50 MPH WITH LOCALIZED GUSTS TO 60 MPH. * TIMING...THROUGH SUNDAY. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ FOSTER
1 follow-up statement
049 WWHW70 PHFO 011334 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST SUN MAR 1 2015 ...WIND ADVISORY CANCELLED... HIZ028-011445- /O.CAN.PHFO.WI.Y.0012.000000T0000Z-150302T0400Z/ BIG ISLAND SUMMITS- 334 AM HST SUN MAR 1 2015 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED BELOW THE ADVISORY LEVEL. $$ WROE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 28, 10:56 AM HST, 4 hours 16 minutes earlier.
Area forecast discussion, Feb 28, 10:56 AM HST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1056 AM HST SAT FEB 28 2015 .UPDATE... LOWERED CHANCE FOR RAIN AND TOOK OUT LOCALLY HEAVY RAIN IN THE FORECAST FOR THIS AFTERNOON FOR OAHU...MOLOKAI AND LANAI DUE TO DRY AIR PUSHING IN FROM THE WEST. HEAVY RAIN AND A SLIGHT CHANCE FOR THUNDERSTORMS STILL REMAINS IN THE FORECAST THIS WEEKEND FOR MAUI AND THE BIG ISLAND. && .SYNOPSIS... A SURFACE TROUGH WITH A NORTH-TO-SOUTH AXIS IS LOCATED OVER AND TO THE NORTH OF THE BIG ISLAND. MOISTURE ALONG THIS BOUNDARY COMBINED WITH INSTABILITY ALOFT DUE TO AN UPPER TROUGH WILL PRODUCE LOCALLY HEAVY DOWNPOURS ALONG WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN HALF OF THE STATE. TRADE WINDS WILL SPREAD ACROSS THE STATE ON LATER TODAY AND SUNDAY AS THE TROUGH WEAKENS...BUT LINGERING ENHANCED MOISTURE AND INSTABILITY WILL REMAIN NEAR THE BIG ISLAND AND MAUI INTO THE MIDDLE OF NEXT WEEK. && .PREV DISCUSSION.../ISSUED 1003 AM HST SAT FEB 28 2015/ A SURFACE TROUGH WITH A NORTH-TO-SOUTH AXIS IS LOCATED OVER AND TO THE NORTH OF THE BIG ISLAND. MEANWHILE...AN UPPER LEVEL TROUGH IS LOCATED TO THE NORTH NORTHWEST OF HAWAII WITH THE BASE OF THE UPPER TROUGH OVER THE WESTERN END OF THE STATE. VISIBLE AND INFRARED SATELLITE SHOWS LAYERED CLOUDS ALONG THE MIDLEVEL JET STEAM MOVING ACROSS THE EASTERN AND CENTRAL PORTIONS OF THE STATE. ISOLATED THUNDERSTORMS...WHILE NOT DIRECTLY AFFECTING THE ISLANDS AT THIS TIME...HAVE BEEN OCCURRING SPORADICALLY WITHIN THE LAYERED CLOUD BAND. MIMIC-TPW SATELLITE IMAGERY SHOWS THIS ENHANCED MOISTURE ACROSS MAUI COUNTY AND THE BIG ISLAND WITH ESTIMATED PRECIPTABLE WATER /PW/ VALUES UP TO 1.7 INCHES. EARLY MORNING SOUNDINGS SHOW PW VALUES OF 1.05 INCHES IN LIHUE TO 1.61 INCHES AT HILO INDICATIVE OF THE CONSIDERABLY DRIER AIRMASS HAS PUSHED INTO KAUAI AND SPREADING TOWARDS OAHU. ALTHOUGH IT IS DRIER ACROSS KAUAI...500 MB TEMPERATURES WERE -15 C ON THE LIHUE SOUNDING AND -11 C ON THE HILO SOUNDING. NORTHEAST TRADE WINDS ALONG THE WESTERN END OF THE TROUGH WILL PUSH IN DRIER AIR FOR KAUAI AND OAHU TODAY. WHILE COLD TEMPERATURES ALOFT DUE TO THE UPPER TROUGH WILL PERSIST OVER BOTH ISLANDS IN THE COMING DAYS...MOISTURE WILL LIKELY BE THE LIMITING FACTOR. THE ENHANCED MOISTURE WILL REMAIN POOLED ALONG AND TO THE EAST OF THE TROUGH AND DIRECTED OVER MAUI AND THE BIG ISLAND. THE ATMOSPHERE WILL REMAIN UNSTABLE ALOFT AS THE MID LEVEL TROUGH AND THE UPPER LEVEL JET STREAM EXIT REGION MOVES ONLY SLIGHTLY EASTWARD. AS A RESULT...THE CHANCE FOR HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST OVER THE BIG ISLAND AND MAUI COUNTY THROUGH THE REST OF THE WEEKEND...AND POSSIBLY OF THE ENHANCED RAINFALL INTO THE MIDDLE OF NEXT WEEK. AS THE SURFACE TROUGH WEAKENS OVER THE NEXT DAY OR SO...TRADE WINDS WILL BUILD BACK IN OVER THE EASTERN PORTION OF THE STATE BY SUNDAY. THE TRADE WINDS WILL FOCUS MOST OF THE RAIN OVER WINDWARD AND MAUKA AREAS. HAVE ALSO ISSUED A WINTER WEATHER ADVISORY FOR SNOWFALL ACROSS THE BIG ISLAND SUMMITS THROUGH SUNDAY NIGHT DUE TO THE DEPTH OF THE LAYERED CLOUDS EXPECTED TO STREAM OVER THE BIG ISLAND. A WET AND BREEZY TRADE WIND PATTERN WILL LIKELY DEVELOP STATEWIDE BY SUNDAY NIGHT AND MONDAY...THEN PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. A LINGERING MID/UPPER LEVEL TROUGH OVERHEAD WILL MAINTAIN SOMEWHAT UNSTABLE CONDITIONS ALOFT WITH THE USUAL MID LEVEL INVERSION LIKELY REMAINING WEAK OR ABSENT...AND MODEL CONSENSUS SHOWS PLENTY OF AVAILABLE LOW LEVEL MOISTURE BEING PUSHED AGAINST THE TERRAIN BY BRISK TRADE WIND FLOW. RAINFALL WILL CONTINUE TO BE MORE PREVALENT OVER WINDWARD MAUI AND THE BIG ISLAND INTO THE MIDDLE OF NEXT WEEK. THE LATEST ECMWF AND GFS DIVERGE SOMEWHAT TOWARD THE END OF NEXT WEEK. BOTH MODELS KEEP STRONG TRADES IN PLACE...BUT THE ECMWF PUSHES A DRIER AIRMASS SOUTH ACROSS THE STATE WHILE THE GFS KEEPS MOISTURE FURTHER NORTH IN RESPONSE TO A DEVELOPING LOW PRESSURE AREA NEAR THE DATELINE. && .AVIATION... AIRMET SIERRA IS POSTED FOR MOUNTAIN OBSCURATION OVER MAUI COUNTY. THESE CONDITIONS ARE EXPECTED TO SPREAD EASTWARD TO THE BIG ISLAND LATER TODAY AND TONIGHT. SOME LOCAL MVFR CONDITIONS MAY ALSO OCCUR OVER NORTH AND NORTHEAST SLOPES ON KAUAI AND OAHU. AIRMET ZULU IS POSTED FOR LIGHT ICING ABOVE 13000 FEET FROM OAHU TO THE BIG ISLAND INCLUDING THE ADJACENT WATERS. VFR CONDITIONS PREVAIL AT THE OAHU AND KAUAI TAF SITES WITH OCCASIONAL MVFR CONDITIONS OCCURING OVER TAF SITES ON MOLOKAI LANAI MAUI AND THE BIG ISLAND. EXPECT THESE CONDITIONS TO CONTINUE THROUGH THE DAY WITH SOME GRADUAL IMPROVEMENT FROM WEST TO EAST. && .MARINE... A SURFACE TROUGH WITH A NORTH-TO-SOUTH AXIS IS LOCATED OVER AND TO THE NORTH OF THE BIG ISLAND. THIS IS RESULTING IN LIGHT AND VARIABLE WINDS OVER THE EASTERN HALF OF THE ISLAND CHAIN WITH STRONGER NORTHEAST WINDS OVER THE WESTERN HALF. NORTHEAST WINDS WILL SPREAD SLOWLY EASTWARD AND STRENGTHEN LATER TODAY AND TONIGHT...THEN INCREASE FURTHER ON SUNDAY WITH A GOOD CHANCE FOR SMALL CRAFT ADVISORY /SCA/ CONDITIONS IN THE CHANNELS. BREEZY TRADES APPEAR LIKELY TO CONTINUE THROUGH NEXT WEEK...WITH SCA CONDITIONS IN THE NORMALLY WINDIER COASTAL ZONES WITH THE POSSIBILITY OF EXPANDING TO OTHER ZONES DURING THE SECOND HALF OF THE WEEK...WHEN THE TRADES MAY INCREASE ANOTHER NOTCH. EASTERLY SWELL AROUND 5 FT AND 10 SECONDS WILL REMAIN THE DOMINANT SOURCE OF SEAS ACROSS MOST AREAS TODAY...THOUGH FRESH NORTHEAST WINDS DEVELOPING AROUND KAUAI AND OAHU WILL PRODUCE SOMEWHAT LARGER SEAS IN THOSE AREAS. SURF ALONG EAST FACING SHORES WILL REMAIN BELOW HIGH SURF ADVISORY LEVELS AS THE EAST SWELL GRADUALLY DECLINES DURING THE WEEKEND. SURF ALONG NORTH FACING SHORES WILL REMAIN LOW THROUGH SUNDAY. A NORTH NORTHWEST SWELL WILL PUSH NORTH SHORE SURF CLOSE TO MINIMAL ADVISORY LEVELS LATE SUNDAY NIGHT AND MONDAY. THIS SWELL WILL PEAK MONDAY THEN FADE AWAY THROUGH MIDWEEK. SEE THE COLLABORATIVE NEARSHORE SWELL AND WIND FORECAST /SRDHFO/ FOR MORE DETAILS. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM HST MONDAY FOR BIG ISLAND SUMMITS. && UPDATE/DISCUSSION/MARINE...FOSTER AVIATION...BURKE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 3:00 PM HST | Small Craft Advisory | HFO | 54 hr | |
| Feb 28, 5:00 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 28, 7:02 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 1, 3:04 AM HST | Special Marine Warning | HFO | 56 min | |
| Mar 1, 3:24 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 1, 7:16 AM HST | Special Marine Warning | HFO | 119 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.